Alert archive / South Dakota / Wind Chill Advisories in 2021

Wind Chill Advisory 3, NWS Aberdeen, SD

February 9, 202118 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind chill advisory at Feb 9, 2021, 2:41 PM CST for 18 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Feb 10, 2021, 12:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2021, 2:41 PM CST (20:41 UTC)
In effect from
Feb 10, 2021, 12:00 AM CST
Expired
Feb 10, 2021, 11:00 AM CST
In force
11 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WWUS43 KABR 092041
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
241 PM CST Tue Feb 9 2021

MNZ039-046-SDZ003>011-015>023-100800-
/O.NEW.KABR.WC.Y.0003.210210T0600Z-210210T1700Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, and Clear Lake
241 PM CST Tue Feb 9 2021 /141 PM MST Tue Feb 9 2021/

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO 11 AM CST /10 AM MST/ WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Portions of north central and northeast South Dakota 
  and west central Minnesota.

* WHEN...From midnight CST /11 PM MST/ tonight to 11 AM CST /10 
  AM MST/ Wednesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Parkin
3 follow-up statements
295 
WWUS43 KABR 100336
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
936 PM CST Tue Feb 9 2021

MNZ039-046-SDZ003>011-015>023-101145-
/O.CON.KABR.WC.Y.0003.210210T0600Z-210210T1700Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, and Clear Lake
936 PM CST Tue Feb 9 2021 /836 PM MST Tue Feb 9 2021/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST /10 AM
MST/ WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of north central and northeast South Dakota 
  and west central Minnesota.

* WHEN...Until 11 AM CST /10 AM MST/ Wednesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Mohr
195 
WWUS43 KABR 100947
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
347 AM CST Wed Feb 10 2021

MNZ039-046-SDZ003>011-015>023-101700-
/O.CON.KABR.WC.Y.0003.000000T0000Z-210210T1700Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, and Clear Lake
347 AM CST Wed Feb 10 2021 /247 AM MST Wed Feb 10 2021/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST /10 AM
MST/ THIS MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Portions of north central and northeast South Dakota 
  and west central Minnesota.

* WHEN...Until 11 AM CST /10 AM MST/ this morning.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

SD
316 
WWUS43 KABR 101656
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
1056 AM CST Wed Feb 10 2021


MNZ039-046-SDZ003>011-015>023-101800-
/O.EXP.KABR.WC.Y.0003.000000T0000Z-210210T1700Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, and Clear Lake
1056 AM CST Wed Feb 10 2021 /956 AM MST Wed Feb 10 2021/

...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM CST /10 AM MST/ THIS
MORNING...

Temperatures are rising across the area this morning. Expect
another advisory will be needed overnight for portions of the
region as the very cold airmass remains in place. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 9, 11:23 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Feb 9, 11:23 AM CST, 3 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1123 AM CST Tue Feb 9 2021

.UPDATE...
Issued at 1122 AM CST Tue Feb 9 2021

See updated aviation discussion below.

UPDATE Issued at 1016 AM CST Tue Feb 9 2021

With temperatures now beginning to rise, wind chills have risen
above criteria, so went ahead and cancelled the Wind Chill
Advisory a bit early. No other changes made to the forecast this
morning.

&&

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 313 AM CST Tue Feb 9 2021

Weak shortwaves embedded within a strong upper level jet will bring
periods of light snow to the CWA. One shortwave is currently
pushing across the CWA with light snow noted in eastern and
central SD. Various obs generally indicate a light dusting to
perhaps a few tenths of an inch of snow. The snow should gradually
diminish around sunrise, with dry, but cold, conditions today.
Another weak shortwave should progress southeast across western SD
later tonight into Wednesday morning. As of now, light snow will
be possible, mainly over central and south central SD, with
perhaps scattered flurries elsewhere.

High temperatures today and Wednesday will only reach the single
digits to around 10 above. These readings are 20, to nearly 30,
degrees below normal for this time of year. Low temperatures
tonight should drop into the single digits below to the teens
below zero. With light northerly winds, wind chill values could
dip below advisory levels, mainly for areas along and north of
Highway 12. Another Wind Chill Advisory may be needed tonight
into the morning hours on Wednesday.

.LONG TERM...(Wednesday Evening through Monday)
Issued at 313 AM CST Tue Feb 9 2021

The recent mid-level pattern featuring an eastern Pacific ridge, and
downstream trof over the central/eastern CONUS, looks to remain
mostly in place through the upcoming weekend. Overall pcpn chances
are low except perhaps during a couple periods. A wave(s) does move
through on Thursday with sufficient UVM/moisture, such that feel
NBM pops are probably a bit low, so followed along with adjacent
offices in ratcheting them up some. GEFS 12hr probability of
>0.01" progs certainly supports upping POPs from current dry
forecast over the northeast CWA. The next best chance for light
pcpn will probably be Monday given deterministic/ensemble model
output. Over the weekend and into early next week, the overall
flow pattern aloft starts to take on more of a split flow, yet
progressive, look as Canadian vortex over central Canada shifts
to the east/southeast. This pattern change will allow for a
moderation in temperatures come next week. Temperatures may well
remain below normal, just not as cold as in recent days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1122 AM CST Tue Feb 9 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will prevail across the area through the TAF
period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...SD
LONG TERM...TDK
AVIATION...Parkin
Hazardous weather outlook, Feb 9, 3:12 AM CST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
312 AM CST Tue Feb 9 2021

MNZ039-046-SDZ003>011-015>023-100915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-
312 AM CST Tue Feb 9 2021 /212 AM MST Tue Feb 9 2021/

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Wind chills as low as 30 below zero possible this morning. Wind
chills will improve around midday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Bitterly cold to dangerously cold wind chills as cold as 25 below to
near 40 below zero are expected each morning through the work week,
and upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ033>037-045-048-051-100915-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
312 AM CST Tue Feb 9 2021 /212 AM MST Tue Feb 9 2021/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

Light snow can be expected early this morning. A half inch of snow
will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Bitterly cold to dangerously cold wind chills as cold as 20 below to
near 30 below zero are expected each morning through the work week,
and upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SD

Nearby

Wind Chill Advisories in South Dakota, 2021Wind Chill Advisories in Minnesota, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.